Hydroxychloroquine-induced hyperpigmentation: the staining pattern

    loading  Checking for direct PDF access through Ovid

Abstract

We report two cases of hydroxychloroquine-induced hyperpigmentation presenting in a 50-year-old Caucasian female (case 1) and a 78-year-old female (case 2), both receiving 400 mg per day. Case 1 had an arthritis predominant undifferentiated connective tissue disease, which was treated with hydroxychloroquine for 4–5 years. She presented with a mottled, reticulated macular gray pigmentation involving the upper back and shoulders. Case 2 had a history of systemic lupus erythematosus and rheumatoid arthritis, treated with hydroxychloroquine for 1.5 years. She presented to the hospital for treatment of constrictive cardiomyopathy and was noted to have a blue macular pigmentation involving the right temple. The biopsies from both patients showed superficial dermal, yellow-brown, non-refractile and coarsely granular pigment deposition. A Fontana-Masson stain highlighted some of these granules, while the Perl's iron stain was negative. Rare, previous reports of hyperpigmentation indicate the presence of both melanin and hemosiderin in patients being treated with antimalarial medication. To our knowledge, this staining pattern for hydroxychloroquine has not been previously reported in the literature and supports that hydroxychloroquine, in addition to chloroquine, binds to melanin.

Related Topics

    loading  Loading Related Articles